Utah, 2014

Winter Weather in Utah, December 25 to 26, 2014

December 25 to 26, 2014 · NWS GJT · 5 events in 5 counties and zones

A moist and slow moving Pacific trough with an associated strong cold front brought snow to much of eastern Utah during the Christmas Holiday time period.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and slow moving Pacific trough with an associated strong cold front brought snow to much of eastern Utah during the Christmas Holiday time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 25, 3:58 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 25, 3:58 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 AM MST THU DEC 25 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 351 AM MST THU DEC 25 2014

THE CHRISTMAS STORM OF 2014 WAS GENERALLY BEGINNING AS ADVERTISED
THIS EARLY MORNING WITH WARM-SECTOR SNOW SPREADING INTO THE
NORTHERN ZONES AFTER MIDNIGHT. AT 3 AM SNOTEL SITES HAD NOT
REGISTERED ACCUMULATIONS BUT STEAMBOAT SPRINGS ROADS WERE
SNOWPACKED.

THE UPPER TROUGH WILL DIG THROUGH THE GREAT BASIN TODAY CLOSING
OVER UTAH BY THIS AFTERNOON. IT SLOWLY PROGRESSES TO THE FOUR
CORNERS TONIGHT THEN BEGINS TO OPEN AND LIFT THROUGH COLORADO ON
FRIDAY. THIS STORM HAS DECENT COLD AIR...-30C AT 500MB...BUT
MARGINAL MOISTURE...0.39 PW. ITS 85KT JET NOSE LINGERS OVER
SOUTHERN COLORADO THROUGH THE DAY PROVIDING UPPER DIVERGENCE. THE
BEST LOW LEVEL CONVERGENCE OCCURS THIS MORNING ACROSS THE NORTH
WITH THE COLD FRONT. THEN A WEAK CONVERGENT CENTER LINGERS OVER
THE CENTRAL COLORADO MOUNTAINS THROUGH FRIDAY. LAPSE RATES OVER
THE CENTRAL CO MTNS INCREASE TO 7.5 C/KM THIS AFTERNOON AND AGAIN
ON FRIDAY AFTERNOON ADDING A CONVECTIVE COMPONENT TO THIS STORM.
THIS WILL PRODUCE SOME LARGE LOCAL VARIATION IN SNOW AMOUNTS.
WITH THIS IN MIND HAVE ISSUED ADVISORIES FOR THE GUNNISON BASIN
AND THE PAGOSA SPRINGS ZONE THROUGH FRIDAY EVENING.

A RAIN SNOW MIX MAY OCCUR THIS AFTERNOON BELOW 5000FT BUT
OTHERWISE THIS STORM WILL BE ALL SNOW. BY FRIDAY EVENING MOST
MOUNTAIN RANGES WILL SEE 6-12 INCHES. THE EASTERN VALLEYS WILL
HAVE 2-4 INCHES WITH ALL BUT SE UTAH VALLEYS RECEIVING SOME LIGHT
ACCUMULATIONS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 351 AM MST THU DEC 25 2014

AT THE BEGINNING OF THE EXTENDED PERIOD THE MODELS MOVE THE MAIN
UPPER TROUGH EAST OF THE AREA. DRIER NW FLOW ALOFT SPREADS OVER
THE AREA...BRINGING A BRIEF RESPITE FROM THE UNSETTLED WINTER
WEATHER. SATURDAY SHOULD BE THE DRIEST DAY IN THE FORECAST BECAUSE
THE NEXT WEATHER SYSTEM WILL START INFLUENCING WEATHER OVER NE UT
AND NW CO SAT EVENING. A STRONG JET PARALLELING THE OR AND WA
COAST WILL CAUSE THIS NEXT SYSTEM TO DIG INTO PACNW AND THE GREAT
BASIN SUN NIGHT. BY SUNRISE MONDAY THE POLAR FRONT WILL EXTEND
FROM NORTHERN CA THROUGH SOUTHERN NV...UT AND CO. THE ARCTIC FRONT
WITH A MINUS 36 TO 36 DEGREE COLD CORE DRIVES SOUTH INTO THE
NORTHERN ROCKIES AND HIGH PLAINS. FAIRLY STRONG WEST WINDS
ALOFT...DECENT MOISTURE AND THE LEFT EXIT REGION OF A STRONG JET
ARE TIMED OVER THE FORECAST AREA MONDAY AND MONDAY NIGHT...WITH
THE EC BEING STRONGEST WITH THESE FEATURES. HAVE INCREASED THE
CLOUD COVER ACROSS THE AREA AND INCREASED THE CHANCE OF PRECIP
IN THE SUN NIGHT THRU TUESDAY TIME FRAME.

TUESDAY AND WEDNESDAY...THE MODEL CONSENSUS CLOSES OFF A TIGHT
500 MB LOW OVER THE WESTERN GREAT BASIN THEN RETROGRADES IT JUST
OFF THE SOUTHERN CA COAST. DEFORMATION ZONE CLOUDS WITH LESSENING
PRECIPITATION CHANCES REMAIN OVER THE AREA TUE AND WED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 351 AM MST THU DEC 25 2014

SNOWFALL AND LOWERING CLOUDS THROUGHOUT TODAY WILL BRING FLIGHT
CONDITIONS DOWN TO MVFR AT MOST LOCATIONS BY ABOUT 19Z THROUGH 12Z
FRIDAY. OCCASIONAL IFR CIGS AND VSBYS ARE EXPECTED AT KTEX AND
KASE. THE SNOW AND LOW CLOUD WILL OBSCURE THE MOUNTAINS AND HIGH
MOUNTAIN PASSES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MST FRIDAY FOR COZ001-002.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST FRIDAY NIGHT FOR
     COZ003-004-008>010-012>014-017>019.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST FRIDAY
     NIGHT FOR COZ023.

UT...WINTER WEATHER ADVISORY UNTIL 6 PM MST FRIDAY FOR UTZ023-025.

&&

SHORT TERM...JOE
LONG TERM...CC
AVIATION...JOE/CC
Hazardous weather outlook, Dec 25, 4:06 AM MST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 AM MST THU DEC 25 2014

COZ001>014-017>023-UTZ022>025-027>029-261115-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
406 AM MST THU DEC 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES CONTINUE THROUGH FRIDAY EVENING FOR THE
WESTERN COLORADO AND NORTHEAST UTAH MOUNTAINS...AND THE COLORADO
NORTHWEST PLATEAU AND UPPER COLORADO RIVER VALLEY. SEVERAL INCHES
OF SNOWFALL WILL ACCUMULATE IN THE ADVISED AREAS WITH LIGHTER
ACCUMULATIONS EXPECTED AT LOWER ELEVATIONS. HOLIDAY TRAVEL WILL BE
HAZARDOUS...ESPECIALLY IN THE HIGH COUNTRY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL WILL STEADILY DECREASE THROUGH SATURDAY...THEN ANOTHER
STORM WILL BEGIN AFFECTING THE AREA SUNDAY. ANOTHER BOUT OF WINTER
WEATHER IS EXPECTED THROUGH WEDNESDAY...WITH SNOWFALL POSSIBLE IN
THE MOUNTAINS AND MOST VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Canyonlands / Natural Bridges

When
December 25, 5:00 AM MST to 4:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Park/Forest Service
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The National Parks of southeast Utah received around 2 inches of new snowfall which was the first significant snow of the season for this area.

Winter Weather, Eastern Uinta Basin

When
December 25, 5:00 AM MST to December 26, 3:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The first significant snowfall in December fell across the Uinta Basin with accumulation reports of 1 to 2 inches.

Winter Weather, La Sal & Abajo Mountains

When
December 25, 5:00 AM MST to December 26, 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 11 inches were reported, with the highest amounts in the La Sal Mountains near Moab.

Winter Weather, Tavaputs Plateau

When
December 25, 7:00 AM MST to December 26, 12:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were measured across the area.

Winter Weather, Grand Flat and Arches

When
December 25, 7:30 AM MST to December 26, 9:30 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Trained Spotter
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were measured across the area. This was the first snowfall of the season for this area and the slick roads resulted in multiple vehicle accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555316, 555318, 555320, 555317, 555319.